Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Sacramento, CA

April 4, 2006Sacramento County, California

NWS Sacramento, CA issued this flash flood warning at Apr 4, 2006, 10:40 AM PDT for Sacramento County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2006, 10:40 AM PDT (17:40 UTC)
Expired
Apr 4, 2006, 4:30 PM PDT
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Sacramento County, CA

The radar

The Sacramento radar (KDAX), 31 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 5.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSTO 041746 RRA
FFWSTO
CAC067-042330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1040 AM PDT TUE APR 4 2006

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  SOUTHERN SACRAMENTO COUNTY IN CALIFORNIA

* UNTIL 430 PM PDT

* AT 1031 AM PDT...A LEVEE ON THE SOUTH SIDE OF THE COSUMNES RIVER 
HAS FAILED.  THE LOCATION OF THE BREAK WAS WEST OF HIGHWAY 99 AND 
WEST OF THE RAILROAD TRACKS.  THIS HAS RESULTED IN FLASH FLOODING OF 
THE AGRICULTURAL FIELDS SOUTH OF THE RIVER.  NO HOMES ARE IN THE 
IMMEDIATE IMPACT AREA.  

* THERE ARE NO COMMUNITIES AFFECTED BY THIS LEVEE BREAK. 

LAT...LON 3841 12137 3824 12129 3827 12148 3841 12142

$$

KJ/CM
1 follow-up statement
000 
WGUS76 KSTO 042253
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
352 PM PDT TUE APR 4 2006

CAC067-042256-
SACRAMENTO CA-
352 PM PDT TUE APR 4 2006

...THE FLASH FLOOD WARNING FOR A LEVEE FAILURE IN SOUTHERN 
SACRAMENTO COUNTY IS CANCELLED...

THE LEVEE BREAK ON THE COSUMNES RIVER WEST OF HIGHWAY 99 IS NO 
LONGER POSING A FLASH FLOOD THREAT. WATER WILL CONTINUE TO FLOW 
THROUGH THE BREAK UNTIL WATER LEVELS ON THE CONSUMNES RIVER RECEDE.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3841 12137 3824 12129 3827 12148 3841 12142

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 9:30 AM PDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 4, 9:30 AM PDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 AM PDT TUE APR 4 2006

.DISCUSSION...
AN ACTIVE DAY TODAY WITH A HEALTHY DOSE OF WINTER...FLOOD...AND
CONVECTIVE WEATHER TO BE DEALT WITH.  THE EASIEST...WINTER
WX...CONSISTS OF ONGOING HEAVY SNOWFALL IN THE HIGHER ELEVATIONS OF
THE SIERNEV RANGE WITH SNOW LEVELS FINALLY BEGINNING TO DROP.  AT
4500 TO 5000 FEET THIS MORNING NORTH OF I-80 AND NEAR 6000 FEET
NORTH OF YOSEMITE...THE LEVELS SHOULD DROP TO THE 3500 TO 4000 FOOT
RANGE BY WEDNESDAY MORNING.  WITH HEAVY PRECIP STILL FALLING IN
WAVES ACRS THE AREA UP TO ANOTHER HALF FOOT ABOVE 5000 FEET AND
POSSIBLY ANOTHER FOOT AT THE HIER ELEVATIONS IS POSSIBLE BY
WEDNESDAY MORNING.

WHICH LEADS US TO THE ISSUE OF HEAVY PRECIP/FLOODING.  A COUPLE
INCHES OF PRECIP...ON AVERAGE...HAS FALLEN ACRS INTERIOR NORCAL IN
THE PAST TWO DAYS OVER SOILS ALREADY WET FROM OUR MOIST MARCH.
RIVERS AND LARGER STREAMS COULD POSSIBLY HAVE HANDLED THE EXCESS IF
THE SNOW LEVELS WERE NOT AS HIGH AS THEY WERE...BUT THE HIGH SNOW
LEVELS RESULTED IN INCREASED RUNOFF INTO RESERVOIRS AND THEREFORE
INCREASED RELEASES NEEDED.  SO...FLOOD WARNINGS OUT ON THE MAINSTEM
SACRAMENTO AND SJ RIVERS AND SMALL RIVER AND STREAM FLOOD WARNINGS
OUT FOR THE EASTERN CENTRAL VALLEY AND ADJOINING FOOTHILLS.  WOULD
EXPECT THESE TO CONTINUE/BE EXTENDED INTO WEDNESDAY AT THE LEAST.

FINALLY...THE CONVECTIVE WX.  GUD CHC OF TSTMS ACRS INTERIOR NORCAL
LATE THIS MORNING AND WELL INTO THE AFTERNOON HOURS.  BEST CHC IS
FOCUSED IN THE SRN SAC...DELTA...AND NRN SJ VLY REGION AND INTO THE
MOTHERLODE.  DEPENDING UPON HOW THE LOW CENTER MOVES...WIND PROFILES
MAY SET UP SUCH THAT WE ARE SUSCEPTIBLE TO ROTATING UPDRAFTS AND
FUNNEL CLOUD SIGHTINGS WOULD BE EXPECTED.  BUT THAT PATTERN IS NOT
YET IN PLACE.  THE COLDER AIR ALOFT PUSHING IN IS INCREASING THE
TEMP GRAD AND IF IT STEEPENS MORE WE COULD BE IN ANOTHER ENVIRONMENT
FOR OODLES OF SMALL HAIL EVENTS.  IN GENERAL...WE ARE LUKG AT HEAVY
RAIN WITH ANYTHING THAT FORMS BUT ONLY MODERATELY STRONG WIND FLOW
OR DOWN DRAFTS.

BEYOND TODAY...THE PRECIP TAPERS OVERNIGHT TONIGHT AND OTHER THAN
CONTINUED HIGH FLOWS DUE TO RUNOFF WEDNESDAY SHUD BE A QUIETER DAY.
THURSDAY IS THE REAL BREAK IN THE ACTION AND A POSSIBLE CHC TO GET
THE LAWN MOWED FINALLY.  FRIDAY BRINGS THE NEXT SYSTEM INTO THE
REGION AND THE WEEKEND AND INTO NEXT WEEK CONTINUES THE OVERALL WET
PATTERN.

&&

.AVIATION...
PRIMARILY MVFR WX TODAY ACRS THE CNTRL VLY REGION WITH BANDS OF IFR
AS ENHANCED CELLS MOVE SW-NE THROUGH THE AREA.  ISOLD TSRA THROUGH
02Z IN MOST AREAS THOUGH BECMG SCT ACRS THE SRN SAC...DELTA...AND
NRN SJ VLYS BY AFTN.  IN/ACRS THE MTNS...SIERNEV ESPECIALLY S OF
I-80 AREAS 1/4SM RA FG AND SN ABV 050 AND MTNS OBSC...CSTL MTNS MVFR
WITH -RA BR AND LCL -TSRA.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING IN EFFECT UNTIL 5 AM PDT WEDNESDAY FOR THE WEST
SLOPES OF THE NORTHERN SIERRA NEVADA.

SMALL RIVER AND STREAM FLOOD WARNING CONTINUES UNTIL 500 PM TUESDAY
FOR STANISLAUS...WESTERN PLACER...WESTERN EL DORADO...SACRAMENTO...
AMADOR...CALAVERAS...WESTERN TUOLUMNE AND SAN JOAQUIN COUNTIES.

&&
Hazardous weather outlook, Apr 4, 7:00 AM PDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE APR 4 2006

CAZ013>019-063-064-066>069-051400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT TUE APR 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY
RAIN AND SNOW SHOWERS WILL CONTINUE TODAY WITH ANOTHER WAVE COMING
THROUGH NORTHERN CALIFORNIA FROM THE UPPER LOW OFF THE CALIFORNIA COAST.
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING IN THE
VALLEY AND FOOTHILLS. THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND
SMALL HAIL WITH POSSIBLE ACCUMULATIONS.   SNOW LEVELS AROUND 4000 TO
6000 FEET SHOULD LOWER TO AROUND 3500 TO 5000 FEET TONIGHT.
SATURATED GROUND AND RUNOFF ALONG WITH THE CONTINUED MODERATE TO
HEAVY RAIN WILL CAUSE RISES ON SMALL STREAMS AND CREEKS AND PONDING
OF WATER ON ROADWAYS AND POSSIBLY MUD AND ROCK DEBRIS SLIDES.

* FLOOD WARNING..............SEE WGUS46 KSTO - FLWSTO FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS46 KSTO - FLWSTO FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE SHOWERS SHOULD TAPER OFF TOMORROW BUT MAIN STEM RIVERS ARE STILL
EXPECTED TO BE HIGH. THURSDAY SHOULD BE A BRIEF DRY BREAK BEFORE
ANOTHER SYSTEM BRINGS MORE PRECIPITATION THURSDAY NIGHT THROUGH
MONDAY.

* RIVER FLOOD WARNING........SEE WGUS46 KSTO - FLWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

HS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 5:30 AM PDTFlash Flood WarningSTOCalaveras7 hr
Apr 4, 1:30 PM PDTFlash Flood WarningSTOAmador, Calaveras, Stanislaus4 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.